Please use this identifier to cite or link to this item:
|Title:||Clofazimine-induced crystal-storing histiocytosis producing chronic abdominal pain in a leprosy patient|
Narumol Srisuthapan Hargrove
|Citation:||American Journal of Surgical Pathology. Vol.24, No.1 (2000), 129-135|
|Abstract:||Clofazimine-induced crystal-storing histiocytosis is a rare but well- recognized condition in the literature. Besides the common reddish discoloration of the skin, clofazimine produces gastrointestinal disturbances - sometimes severe abdominal pain, prompting exploratory laparotomy, because pathologic and radiologic findings can produce diagnostic difficulties if the pathologic changes caused by clofazimine are not recognized. The authors report such a case in a leprosy patient to emphasize the importance of history taking, the radiologic abnormalities of the small intestine, and the pathologic findings in small intestine and lymph node biopsies. Clofazimine crystals are red in the frozen section and exhibit bright-red birefringence. However, they are clear in routinely processed histologic sections because they dissolve in alcohol and organic solvents. They also appear as clear crystal spaces during electron microscopic study, but some osmiophilic bodies can be observed. Histiocytosis caused by clofazimine crystals produces infiltrative lesions in radiologic studies mimicking malignant lymphoma or other infiltrative disorders. Associated plasmacytosis in the histologic sections can simulate lymphoplasmacytic lymphoma or multiple myeloma with crystal-storing histiocytosis. With the knowledge of this rare condition caused by clofazimine, appropriate management to avoid an unnecessary laparotomy is possible.|
|Appears in Collections:||Scopus 1991-2000|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.